An Interesting Case of Risperidone-Induced Hypothermia Associated with Thrombocytopenia
Main Article Content
According to medical literature, a person who has lost contact with reality is known to be experiencing psychosis. Several psychiatric conditions, such as schizophrenia, bipolar disorder, and depression, are known to be associated with psychosis. It is also seen in people who misuse medications and in those who have underlying illnesses such hepatic dysfunction, renal failure, etc. Patients suffering from psychosis frequently exhibit hallucinations, delusions, and disordered speech and behaviour. Antipsychotic drugs are typically used to treat patients with psychosis. Antipsychotics come in two varieties: typical antipsychotics and atypical antipsychotics. Typical antipsychotics have a poor safety record and can cause decreased cell counts, increase in body temperature or decrease in body temperature as side effects. Therefore, typical antipsychotics are rarely prescribed for long-term usage by doctors and other medical professionals. In this case study, a 40year old patient who was otherwise healthy has presented with thrombocytopenia and hypothermia due to Risperidone.
Semba J, Okui S. Risperidone-induced thrombocytopenia: a case report. Gen Hosp Psychiatry. 2009;31:97–98. [PubMed] [Google Scholar]
Balon R, Berchou R, Zethelius M. Thrombocytopenia associated with chlorpromazine, haloperidol and thiothixene: a case report. Can J Psychiatry. 1987;32(2):149–150. [PubMed] [Google Scholar]
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–245. [PubMed] [Google Scholar]
Assion HJ, Kolbinger HM, Rao ML, Laux G. Lymphocytopenia and thrombocytopenia during treatment with risperidone or clozapine. Pharmacopsychiatry. 1996;29(6):227–228. [PubMed] [Google Scholar]
Kairav S, Muhammad R. Bicytopenia: Adverse effect of Risperidone. Current Psychiatry. 2014;13(4):E1. [Google Scholar]